Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 85, NWS Jackson, MS

August 1, 2020Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 1, 2020, 9:08 PM CDT for Rankin County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2020, 9:08 PM CDT (02:08 UTC)
Expired
Aug 1, 2020, 11:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 14 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:45 PM CDTFLASH FLOOD1 N Jan Airport, MSWE RECEIVED A REPORT OF NON-LIFE THREATENING WATER COVERING THE ROAD ON FLOWOOD DR JUST NORTH OF JAN INT. AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.1 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WGUS54 KJAN 020208
FFWJAN
MSC121-020415-
/O.NEW.KJAN.FF.W.0085.200802T0208Z-200802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
908 PM CDT Sat Aug 1 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Rankin County in central Mississippi...

* Until 1115 PM CDT.

* At 907 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Jackson and Flowood.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3236 9010 3242 8998 3233 8996 3227 9019
      3229 9017 3228 9017 3229 9016 3229 9015
      3231 9016 3231 9015 3232 9015 3233 9015
      3232 9014 3235 9012 3234 9011 3236 9011

FLASH FLOOD...RADAR INDICATED

$$

GRG
1 follow-up statement
243 
WGUS74 KJAN 020250
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
950 PM CDT Sat Aug 1 2020

MSC121-020415-
/O.CON.KJAN.FF.W.0085.000000T0000Z-200802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-
950 PM CDT Sat Aug 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT THIS 
EVENING FOR CENTRAL RANKIN COUNTY...

At 948 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. From 3 to 5 inches of rain have fallen 
between Jackson and Flowood since 9 pm. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Jackson and Flowood.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3236 9010 3242 8998 3233 8996 3227 9019
      3229 9017 3228 9017 3229 9016 3229 9015
      3231 9016 3231 9015 3232 9015 3233 9015
      3232 9014 3235 9012 3234 9011 3236 9011

FLASH FLOOD...RADAR INDICATED

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:57 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 1, 6:57 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
657 PM CDT Sat Aug 1 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
A few showers or very isolated storm may impact TAF sites near
JAN/HKS over the next hour or so. However, not very confident to
introduce in the TAF. Same for MEI, PIB & HBG but those chances
are quickly dwindling. Otherwise, expect VFR conditions through
the night, other than a brief MVFR flight category drop (i.e.
ceiling &/or visibility) prior to daybreak, mainly at PIB & HBG.
However, drier air will limit that potential at most sites. Any
lower flight categories should mix out just after daybreak around
02/13Z, with some scattered cumulus development around 02/15-17.
Some showers & isolated storms are possible tomorrow again by mid-
afternoon around 02/19-20Z at JAN, HKS, MEI, PIB & HBG & should
dissipate by early evening before 03/00Z. /DC/

&&

.DISCUSSION...

Tonight and tomorrow...

A cold front remains draped across portions of central
Mississippi and northeast Louisiana this afternoon. Behind the
front, drier air has already begun to filter into the region.
Dewpoints are in the lower 70s and upper 60s at locations across
Arkansas and northern Mississippi. In addition, much more pleasant
temperatures are occurring this afternoon with readings in the mid
70s to lower 80s. Sounds like a pretty perfect start to August for
those locations. Farther south, along and south of the front,
temperatures have reached the mid to upper 80s and dewpoints
remains in the lower to mid 70s. While convection has been slow to
develop today, it is in these locations along and south of the
front, where some showers and storms could occur this afternoon
into this evening. Coverage and severity won't be anything like
was the case yesterday, but I can't rule out perhaps a strong
storm given enough deep layer shear and sufficient instability.

Any convection that develops should diminish this evening,
resulting in a quiet night across the region. The aforementioned
front won't be moving much given the upper level pattern features
a rather anomalous upper trough for this time of year. Drier air
will continue to filter south into more of the forecast area, with
dewpoints expected to be in the mid to upper 60s. Temperatures
tomorrow will be in the upper 80s to lower 90s. Additional showers
and/or storms will again occur tomorrow, along and south of where
the frontal boundary resides, but coverage should not be too great
nor should there be concern for severe storms. All in all, not too
bad for the beginning of August in the Deep South!! /28/

Tomorrow night through Saturday...

The forecast period starts off tomorrow night with stout upper
ridging centered across the Desert Southwest and an anomalous
longwave trough axis extending down the Mississippi River Valley. At
the surface, a cold frontal boundary will be stalled along the Gulf
Coast and is progged to remain to our south through the majority of
the long term forecast period. As a result, a prolonged dry
northwest flow regime is progged to remain in place across the
region through much of the forecast period. PWATs will fall to near
1", which is in the 10th percentile for early August. As such, very
little to no rainfall is expected with slight chance PoPs confined
to far southern portions of the area closer to the stalled front
along the coast. Cooler 850mb temperatures aloft will support
afternoon highs in the upper 80s to low 90s through the middle of
next work week before upper ridging flattens out and encroaches on
the Lower Mississippi Valley later in the week. This will support
afternoon highs climbing back into the mid 90s as 850mb temperatures
warm again. Overnight lows will be below average, especially Monday
through Thursday mornings. Conditions will be ideal for efficient
radiational cooling with clear skies, calm winds, and drier air with
dewpoints falling into the low 60s. This will support low
temperatures in the low to mid 60s, which will be several degrees
below average for early August. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  90  70  92 /  16  29   0   9
Meridian      72  89  69  93 /  19  36   0   8
Vicksburg     72  90  69  94 /   7  12   0   5
Hattiesburg   72  90  72  93 /  24  50   0   8
Natchez       72  89  70  92 /  16  24   0   6
Greenville    68  89  69  91 /   2   4   3   7
Greenwood     68  89  68  91 /   2   8   2   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC
Hazardous weather outlook, Aug 1, 1:31 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
131 PM CDT Sat Aug 1 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
131 PM CDT Sat Aug 1 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:01 PM CDTFlash Flood WarningJANHinds119 min
Aug 2, 2:19 PM CDTSpecial Weather StatementJANJones41 min
Aug 2, 2:40 PM CDTSevere Thunderstorm WarningJANJones50 min
Aug 2, 3:12 PM CDTSevere Thunderstorm WarningJANJones48 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.